Iowa, 2007Flash Flood in Iowa, August 27, 2007
August 27, 2007 · NWS ARX · 1 event in 1 county or zone
A slow moving cold front triggered thunderstorms with heavy rains over parts of northeast Iowa during the morning hours of August 27. Excessive rainfall amounts of 2 to 4 inches in two to three hours caused streams and creeks to rise quickly and flood low lying areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front triggered thunderstorms with heavy rains over parts of northeast Iowa during the morning hours of August 27. Excessive rainfall amounts of 2 to 4 inches in two to three hours caused streams and creeks to rise quickly and flood low lying areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 1:35 AM CST, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 27, 1:35 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
235 AM CDT MON AUG 27 2007
.SHORT TERM...TODAY THROUGH WEDNESDAY
FORECAST CONCERNS HINGE ON THE PCPN CHANCES OVER THE NEXT FEW
DAYS.
CURRENTLY...THERE ARE TWO AREAS OF CONVECTION ACROSS THE REGION. ONE
WAS ALONG FRONTAL BOUNDARY OVER NORTHERN MN...ENHANCED BY THE LOW
LEVEL JET/MOISTURE TRANSPORT INTO THIS AREA. CORFIDI VECTORS WOULD
TAKE THIS CONVECTION SOUTHEAST THIS MORNING...BUT THIS ACTIVITY IS
EXPECTED TO DIE OUT BEFORE IT CAN REACH THE FORECAST AREA. ANOTHER
AREA WAS MOVING EAST NORTHEAST ACROSS THE FORECAST. BOTH THE NAM AND
THE GFS INDICATED THIS IN PREVIOUS MODEL RUNS...WITH A SEPARATE
TONGUE OF MOISTURE ADVECTION AND THE LOW LEVEL JET POINTING INTO
WESTERN WI. THIS IS RIGHT THROUGH A STRONG AREA OF 850 MB TEMP
ADVECTION AND 850 MB THETA-E ADVECTION. THIS HAS BEEN ENOUGH TO KICK
OFF CONVECTION...AND WILL KEEP SMALL POPS FOR EARU THIS MORNING AS
A RESULT. THE FORCING WEAKENS BY THE AFTERNOON...PLUS THE FORECAST
SOUNDINGS CONTINUE A RATHER HEFTY INVERSION...SO DON/T EXPECT THE
PCPN TO LINGER INTO THE AFTERNOON.
TONIGHT THROUGH TUESDAY NIGHT...THAT FRONTAL BOUNDARY WILL CONTINUE
TO INCH EASTWARD...EXTENDING FROM NORTHEAST WI INTO WESTERN IA BY
TUES AFTERNOON. BITS OF SHORTWAVE ENERGY WILL SPIN OUT OF THE
CENTRAL ROCKIES TODAY...WORKING ON THIS BOUNDARY TONIGHT AND TUES.
THE JET AND 850 MOISTURE TRANSPORT REESTABLISH THEMSELVES INTO
NORTHERN WI TONIGHT...WHILE 850 MB TEMPS CONTINUE TO CLIMB //FROM 19
C THIS MORNING TO 23 C BY 12Z TUES//. DECENT STABLE LAYER FROM ABOUT
850 MB TO THE SFC AS A RESULT...ALTHOUGH SOME CAPE TO WORK WITH
ABOVE THAT LAYER. OVERALL...THE BETTER FORCING SIGNALS FOR TONIGHT
ARE ACROSS MN/NORTHERN WI...AND THIS IS WHERE THE BEST SHOWER/STORM
CHANCES SHOULD BE. ON TUESDAY...INSTABILITY WILL CONTINUE TO
INCREASE AHEAD OF THE SFC FRONT //SBCAPES APPROACHING 3000
J/KG//...WITH ABOUT 30 KTS OF 0-3 KM SHEAR. WOULD EXPECT THE FRONT
TO BECOME MORE ACTIVE TUES AFTERNOON AS A RESULT. THINK THERE COULD
BE SOME SEVERE POSSIBILITIES...ALTHOUGH HOW GREAT A CHANCE IS
UNCERTAIN AT THE MOMENT. PROBABLY OF BIGGER CONCERN FOR THE LOCAL
AREA IS IF THERE IS A THREAT FOR HEAVY RAIN. PW/S APPROACH 2 INCHES
AGAIN...BUT THIS TIME AROUND THE LOW LEVEL MOISTURE TRANSPORT IS NOT
AS STRONG AS WITH THE FLOODING RAINS OF LAST WEEKEND. THERE IS SOME
FRONTOGENETIC FORCING THROUGH THE LAYERS...BUT MORE TRANSITORY WITH
THE SFC FRONT...IT DOES NOT SIT STATIONARY LIKE LAST WEEKEND.
SO...THERE COULD BE SOME BRIEF PERIODS OF HEAVY RAIN WITH ANY
THUNDERSTORM THAT DEVELOPS...BUT DON/T BELIEVE TRAINING WILL BE A
SIGNIFICANT ISSUE...WHICH SHOULD KEEP THE FLASH FLOODING POTENTIAL
TO A MINIMUM. STILL...THE GROUNDS ARE VERY WET ACROSS THE FORECAST
AREA...SO THIS WILL HAVE TO BE MONITORED CLOSELY.
ON WEDNESDAY...A SFC HIGH LOOKS TO BUILD IN FROM THE NORTHERN PLAINS
AS THAT FRONT CONTINUES TO SINK SOUTH. DECREASING CLOUDS CAN BE
EXPECTED...ALTHOUGH SOME PCPN CHANCES MAY LINGER IN THE FAR SOUTH
EARLY IN THE DAY.
.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY
MEDIUM RANGE MODELS IN PRETTY GOOD AGREEMENT WITH A ZONAL UPPER
LEVEL FLOW PATTERN INTO THE UPCOMING WEEKEND...WITH TEMPERATURES
NEAR OR A BIT ABOVE THE SEASONABLE NORMALS. CURRENTLY...THE BULK OF
THE SHORTWAVE ACTIVITY IS PROGGED TO STAY WELL NORTH...ACROSS
SOUTHERN CANADA. AT THE SFC...BOTH THE GFS AND ECMWF BUILD IN AN
AREA OF HIGH PRESSURE WEDNESDAY...WHICH THEN LOOKS TO HANG AROUND
THE GREAT LAKES INTO SATURDAY. BY SUNDAY...THERE ARE SOME HINTS OF A
FRONTAL BOUNDARY TRYING TO MAKE ITS WAS SOUTHWARD ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY...WHICH COULD BRING A SHOT FOR SOME
SHOWER/STORMS. RELATIVELY WEAK SIGNAL AT THE MOMENT...WITH
AGAIN...THE BEST UPPER LEVEL FORCING LOCATED TO THE NORTH.
OVERALL...ITS SHAPING UP TO BE A DRY PERIOD FOR THE END OF THE WORK
WEEK AND INTO THE WEEKEND.
&&
.AVIATION...
SCATTERED THUNDERSTORMS EXPECTED TO EXIT EARLY THIS MORNING. STRONG
SOUTHERLY FLOW WILL BE THE RULE TODAY...WITH GUSTY WINDS AT BOTH
KLSE AND KRST TAF SITES. VFR CONDITIONS ANTICIPATED TO LINGER INTO
TONIGHT...WITH THUNDERSTORM ACTIVITY FOCUSED MAINLY NORTH AND WEST
OF BOTH TAF SITES ALONG COLD FRONT.
THOMPSON
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
RIECK
Hazardous weather outlook, Aug 27, 4:15 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
515 AM CDT MON AUG 27 2007
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
515 AM CDT MON AUG 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL MOVE OUT OF THE AREA EARLY THIS MORNING. SMALL
HAIL IS POSSIBLE...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. A
COLD FRONT DROPPING SLOWLY ACROSS MINNESOTA AND NORTHWEST WISCONSIN
SHOULD TRIGGER THUNDERSTORMS ALONG IT TONIGHT. STORMS ARE EXPECTED TO
AFFECT AREAS MAINLY ALONG AND NORTH OF A LINE FROM AUSTIN MINNESOTA
TO NEILLSVILLE WISCONSIN. ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE COLD FRONT WILL CONTINUE TRACKING SOUTHWARD ACROSS THE UPPER
MISSISSIPPI VALLEY ON TUESDAY...EXITING THE AREA ON WEDNESDAY.
MOISTURE POOLING ALONG THIS BOUNDARY WILL AID IN SHOWER AND
THUNDERSTORM DEVELOPMENT. A FEW SEVERE STORMS ARE POSSIBLE TUESDAY
AFTERNOON AND EVENING...MAINLY ALONG AND SOUTH OF A LINE FROM AUSTIN
MINNESOTA TO NEILLSVILLE WISCONSIN. THE PRIMARY THREATS WOULD BE
DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...
BUT A WIDESPREAD FLOODING POTENTIAL IS NOT FORESEEN AT THIS TIME.
ANY LINGERING THUNDERSTORMS WEDNESDAY MORNING SHOULD NOT BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY OR TONIGHT.
SPOTTER GROUPS MAY NEED TO BE ACTIVATED TUESDAY AFTERNOON AND
EVENING...SO KEEP ABREAST OF LATER UPDATES.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
THOMPSON
Flash Flood, Allamakee
- When
- August 27, 6:30 AM CST to 7:45 AM CST
- Where
- Allamakee County, Chester
- Cause
- Heavy Rain
- Property damage
- $4,000
- Reported by
- Broadcast Media
- Coordinates
- 43.470, -91.520
Broadcast media reported Waterloo Creek came out of its banks and flooded an adjacent trailer park.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes and Strong Wind in Wisconsin, August 27, 20071 death · $280,000 · 18 events
- Heavy Rain in Arizona, August 27, 20071 death · 1 event
- Flash Flood and Lightning Strike in Nevada, August 27, 2007$6.0 million · 2 events
- Hail and Damaging Winds in Mississippi, August 27, 2007$203,000 · 1 in hail · 13 events
- Hail and Lightning Strike in Minnesota, August 27, 2007$120,000 · 2.75 in hail · 7 events
- Flash Flooding in Utah, August 27, 2007$120,000 · 4 events
- Damaging Winds and Lightning Strike in Alabama, August 27, 2007$82,000 · 55 kt wind · 6 events
- Damaging Wind and Lightning Strikes in Texas, August 27, 2007$27,000 · 55 kt wind · 3 events
- Damaging Winds in Texas, August 27, 2007$24,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Minnesota, August 27, 20073 in hail · 14 events
- Hail in Iowa, August 27, 20071 in hail · 3 events
- Marine Thunderstorm Winds in Lake Michigan, August 27, 20073 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50299.